Article Text

PDF
Original Article
Stopping antithrombotic therapy after acute upper gastrointestinal bleeding is associated with reduced survival
  1. Keith Siau1,2,
  2. Jack L Hannah3,
  3. James Hodson4,
  4. Monika Widlak5,
  5. Neeraj Bhala6,
  6. Tariq H Iqbal6
  1. 1Joint Advisory Group in Gastrointestinal Endoscopy, Royal College of Physicians, London
  2. 2Department of Gastroenterology, Dudley Group Hospitals NHS Foundation Trust, Dudley
  3. 3Department of Medicine, Countess of Chester Hospital NHS Foundation Trust, Chester, UK
  4. 4Department of Medical Statistics, Institute of Translational Medicine, Queen Elizabeth Hospital, Birmingham, England
  5. 5Department of Gastroenterology, University Hospitals Coventry and Warwickshire NHS Trust, Coventry, England
  6. 6Department of Gastroenterology, University Hospitals Birmingham NHS Foundation Trust, Birmingham, England
  1. Correspondence to Dr Keith Siau, Department of Gastroenterology, Dudley Group NHS Foundation Trust, Dudley DY1 2HQ, UK; keithsiau{at}nhs.net

Abstract

Introduction Antithrombotic drugs are often stopped following acute upper gastrointestinal bleeding (AUGIB) and frequently not restarted. The practice of antithrombotic discontinuation on discharge and its impact on outcomes are unclear.

Objective To assess whether restarting antithrombotic therapy, prior to hospital discharge for AUGIB, affected clinical outcomes.

Design Retrospective cohort study.

Setting University hospital between May 2013 and November 2014, with median follow-up of 259 days.

Patients Patients who underwent gastroscopy for AUGIB while on antithrombotic therapy.

Interventions Continuation or cessation of antithrombotic(s) at discharge.

Main outcomes measures Cause-specific mortality, thrombotic events, rebleeding and serious adverse events (any of the above).

Results Of 118 patients analysed, antithrombotic treatment was stopped in 58 (49.2%). Older age, aspirin monotherapy and peptic ulcer disease were significant predictors of antithrombotic discontinuation, whereas dual antiplatelet use predicted antithrombotic maintenance. The 1-year postdischarge mortality rate was 11.3%, with deaths mainly due to thrombotic causes. Stopping antithrombotic therapy at the time of discharge was associated with increased mortality (HR 3.32; 95% CI 1.07 to 10.31, P=0.027), thrombotic events (HR 5.77; 95% CI 1.26 to 26.35, P=0.010) and overall adverse events (HR 2.98; 95% CI 1.32 to 6.74, P=0.006), with effects persisting after multivariable adjustment for age and peptic ulcer disease. On subgroup analysis, the thromboprotective benefit remained significant with continuation of non-aspirin regimens (P=0.016). There were no significant differences in postdischarge bleeding rates between groups (HR 3.43, 0.36 to 33.04, P=0.255).

Conclusion In this hospital-based study, discontinuation of antithrombotic therapy is associated with increased thrombotic events and reduced survival.

  • adult gastroenterology
  • thrombosis
  • upper gastrointestinal bleeding
  • mortality
  • outcomes
  • antithrombotics
  • gastrointestinal haemorrhage

Statistics from Altmetric.com

Footnotes

  • Similar work was presented at United European Gatroenterology Week 2015 which was awarded the Oral Free Paper Prize.

  • Twitter Follow Keith Siau @drkeithsiau

  • Contributors THI and NB jointly supervised the design of this study, and are both guarantors of the article. KS, JLH and MW were involved in data collection and helped with the literature review. KS and JH analysed the data and wrote the majority of the paper. All authors approved the final version of the manuscript.

  • Competing interests None declared.

  • Ethics approval UHB Audit Department.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.